Several reports have recently appeared in the literature which speculate on the possibility that faulty epinephrine metabolism might underlie the psychological aberrations that one sees in schizophrenic patients. Lindemann1 reported aggravation of psychotic symptoms in schizophrenic patients following injections of epinephrine. Hoffer * and Osmond,3 in several articles, mention this possibility and describe the appearance of psychotic-like symptoms in normal persons following the administration of adrenochrome and adrenolutin (3,5,6-trihydroxy-1-methylindole), two oxidation products of epinephrine metabolism. Rinkel and associates4 speculate upon the possibility that adrenoxine, another oxidation product of epinephrine metabolism of yet unknown structure, may be the responsible agent in the production of psychotic symptoms. In the monograph, "Studies in Schizophrenia,"5 we described aberrations on physiological recordings in the septal region and hippocampus which occur consistently in schizophrenic patients. Stimulation of the septal region produced autonomic changes similar to those seen with the administration of epinephrine.
LEACH BE, HEATH RG. The in Vitro Oxidation of Epinephrine in. AMA Arch NeurPsych. 1956;76(4):444–450. doi:10.1001/archneurpsyc.1956.02330280102010
Customize your JAMA Network experience by selecting one or more topics from the list below.